Cause of Flare


I did not respond well on trial of steroids and have been trying to keep a diary of symptoms, how i feel when they happen and if anything helps them.

I presented with classic PMR symtoms, shoulder, pelvic pain and stiffness, sweating and feeling pretty awful.

While the above is ongoing i aslo expereince some type of flare every so often which is very different from the above. During this time i feel like posion is running through my veins, i am dehydrated, nauseous,restless, burning hot and sweating, joints more painful also low key pain running through my trunk. The worst symptom is the feeling of being very unwell. The episodes can last for several hours or days and no ammount of pain relief or rest eases them. The minute the episodes end i can feel it has gone from my body.

If anyone can identify with this i would appreciate your thoughts as i am finding it so difficult to convey how these episodes make me feel.

Thanks Christine

18 Replies

  • I had similar problems when I first started pred, thinking back it may have linked with reductions. I remember sitting in my chair wondering if I should go to A& E I felt so ill and I did not know why.

  • Can you remember feeling like that any time before you started steroids. I only had a weeks trial of pred but have had these flares for quite a long time. I can understand you thinking about going to A&E becasue if you feel felt anything like i do your first thought is something is really wrong here i feel so unwell.

  • I was just in excruciating pain before I was diagnosed, so No. I think you need to push your doctor to get things sorted out, you can't carry on like that.

  • Have you tried to google your symptoms? No, I am serious! I actually self-diagnosed my PMR months before my doctor, only I went into denial because of the sole treatment (steroids) and decided I must be wrong. :d So you might find out something very useful to tell your primary care physician.

  • I have and i get a list of conditions it could be from toxic posioning to neurological conditions. That said when i went to see my GP to get my trial steroids she actually googled PMR to see what the symptoms were.

    I find that i am making progress as im able to identify a pattern of symptoms which which are happening more often now hence my raised esr possibly. It also helps getting feed back from this site even if its not PMR at least that can be ruled out at some point.


  • Actually HeronNS has a point - just don't assume that the nastiest option is what you have! I imagine much of that is typical of a lot of autoimmune diseases and they are notoriously difficult to identify.

  • Yes it is difficlut to pinpoint what is causing what symptoms especially when i have crohns and Hashimotos as well. Iv just recieved a bloof slip from my endo to have some more bloods taken, one of them it ANCA which i beleive is for vasculitus so hes still thinking along those lines. My endo has done far more for me that any other medic including my own GP.


  • PMR/GCA are also autoimmune vasculitides - but you didn't pass the basic test for those: trial a dose of pred. You are obviously an autoimmune hotch-potch ;-)

    That said - the "PMR" symptoms are also found in Hashimotos - is there a possibility your thyroid meds need a bit of adjustment? Are you on levothyroxine?

  • My thyroid blood tests show low hormone production, however my endo feels certain that my symptoms are not as a result of my thyroid disease.

    I am having more bloods taken this week and i will be interested to see how my thyoid is functioning after endo reduced my levo.


  • There was an ME/CFS specialist in the north of England who believed in treating all his patients as hypothyroid whether their bloods fitted that or not - most of them did much better.

    It is perfectly possible to have a set of "part" problems that together make a whole enough to cause symptoms. Ask him if he will let you TRY a higher dose - it might help at least.

  • I was on a higher dose and he lowered them. Infact he wanted me to stop taking levo altogether which i refused to do. My hormone levels are too low even on levo so would be worse without. Iv had an underactive thyroid since 2010 and have needed levo all this time his reasoning makes no sense to me at all.

  • Time for a new doc maybe? Or was he perhaps having a bad day (I know, I'm sometimes too kind...)

  • It was the endo who wanted me to stop levo and started looking at my raised esr....He does however ring me back with blood results between appointments and admits in writing to me that he is out of his depth, i think he means with the cause of my inflammation and not thyroid, i hope he means that ....

  • Hmm - with an admission like that I think I'd ask him to send me to someone who might look at things a bit differently. Preferably a multi-disciplinary group that has experience in vasculitis/autoimmune disorders as well - there is one at Chapel Allerton.

  • I think i may have to do still waiting for fast track appointment to see rheumy.

    My daughters grandfather attends chapel allerton to se rhumy due to RA which he says are excellent. He did tell my daughter that i should not entertain steroids...i dont think he understood that although some of my symptoms were similar to ,the conditions were probably different and needed differnt medication. He has thought for a long time that i have RA which i dont have.

    Thanks Christine

  • Yes, steroids are used for emergencies in RA, DMARDs work there and are better. Even some doctors don't seem to understand the difference sometimes!

  • I had the feeling of poison going through my body with a feeling of burning inside. Worse feeling I have ever experienced so I sympathize. Mine came after an infusion of Actrema and I refused to have any more. In was in conjunction with prednisone so it may have been the combination..

  • Its possible that levo could be making me feel unwell. I am going to suggest to endo that i want to try T3 only to see if see id symptoms go. He may not agree as he wanted to take me off levo which was a bad move as i need hormone replacement.

    Thanks Christine

You may also like...